Identifying A Drug Overdose

Posted On
Identifying A Drug Overdose

If someone you know is suffering from a substance use disorder, it’s important to know what the warning signs are for a drug overdose. You can never be too prepared or too careful when it comes to questioning whether or not someone has overdosed. Look for these signs from the Recovery Research Institute when identifying a drug overdose. 

Have the individual’s vitals been affected?

Check the person’s pulse rate. Make sure their heart is not beating too fast or too slow. Check to see the respiratory rate—if their breathing seems unusual, this can be a warning sign. Extremely fast and shallow breathing or extremely slow and deep breathing are signs you should look for. If you can, checking their blood pressure can also be helpful. 

Does the individual’s skin feel or look different than normal?

Check to make sure the individual’s skin temperature and color are not abnormal. When it comes to temperature, both ends of the spectrum may be a sign of a drug overdose. Hot and dry skin or cool and clammy skin are signs you should look for. Also, take note of the color of the individual’s skin. Make sure they are not looking gray or ashen. Besides the skin, make sure the individual’s fingernails and lips are not turning blue or purple. This can also be a sign of a drug overdose

Is the individual unconscious or seizing?

Check to see whether or not they are awake. If so, make sure they are not drowsy, sleepy, or extremely confused. They should be aware of their surroundings and be able to tell you basic facts about themselves and their environment. If the individual is unconscious, this is a major warning sign. Another warning sign is if the individual is having a seizure. Get the individual help immediately if this is the case. 

Is the individual having stomach or bowel problems?

In the event of a drug overdose, the individual may be experiencing abdominal pain, nausea that leads to vomiting, or diarrhea. Blood in vomit or bowel movements is also cause for concern.

The Recovery Research Institute offers the following advice if you suspect a drug overdose:

  • Call 911 immediately
  • Collect as much information as you can for emergency responders
  • Perform CPR if necessary
  • Administer Narcan if necessary

If you or someone you know is suffering from a substance use disorder, call Pinnacle Recovery today at 1-866-301-0573. We want to help you today. If you suspect someone you know has overdosed on a substance, call 911 immediately. 

Recent Posts

  • I Want To Give Up: What Do I Do?

    If you are thinking about suicide, call the National Suicide Prevention Lifeline at 1-800-273-8255. If you are in immediate danger, call 911 Every once in a while, when things get hard in your recovery, you might feel like giving up. Everything can seem awful and hard and not okay. It’s important to keep pushing forward. … Continued

  • The Rollercoaster That Is Addiction Recovery

    With life comes ups and downs. There are even events that look positive but turn negative at the last second. This can be true of most things in life but is very true with addiction recovery. There is a natural phase of alcoholism and recovery. This is called The Jellinek Curve. The Jellinek Curve was … Continued

  • How Can I Practice Confidence?

    Being confident is an important task for everyone. Mastering confidence may seem like a huge task you will never be able to overcome. This can translate over to your recovery. Without confidence, you may feel like you are unworthy of receiving help and recovering. You may question why you deserve help when others may have … Continued

  • Leave a Reply

    Your email address will not be published. Required fields are marked *

    Testimonials